Colorado, 2014

Flash Flood and Hail in Colorado, September 22, 2014

September 22, 2014 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm produced large hail up to quarter size. Heavy rain produced flash flooding across parts of central and southeast Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$50,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail up to quarter size. Heavy rain produced flash flooding across parts of central and southeast Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 22, 12:40 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 22, 12:40 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
140 PM MDT MON SEP 22 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 140 PM MDT MON SEP 22 2014

UPPER LOW WILL MOVE ACROSS WYOMING THROUGH TONIGHT AS THE
SOUTHERN EXTENT OF THE LOW SWEEPS ACROSS NORTHERN COLORADO. THERE
IS A 60KT JET STREAK ASSOCIATED WITH THE WAVE ACROSS NORTHWEST
COLORADO AND THIS IS AIDING THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON. MODEL QG FIELDS SHOWING WEAK ASCENT THROUGH THIS
EVENING THEN GRADUALLY SUBSIDENCE MOVES IN LATER TONIGHT AND
TUESDAY AS AIRMASS DRIES.

A LINE OF SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE FRONT
RANGE EARLY THIS AFTERNOON AND WILL CONTINUE TO SPREAD EASTWARD
ONTO THE PLAINS DURING THE AFTERNOON. STORMS WILL GATHER STRENGTH
AS THEY MOVE EASTWARD INTO AREA WITH BETTER SHEAR AND MOISTURE.
GIVEN DEWPOINTS NOW IN THE 50S ACROSS MUCH OF THE PLAINS...SURFACE
BASED CAPES INCREASING TO 1000-1500J/KG. STILL A GRADUAL LACK OF
STRONG HEATING WILL KEEP MOST STORMS UNDER SEVERE LIMITS.
HOWEVER...GIVEN BETTER SHEAR PROFILE FURTHER EAST...MIGHT SEE AN
ISOLATED SEVERE STORM.

BEHIND THE TROF LATER TNT...A BIT OF MOUNTAIN WAVE DEVELOPS WITH
SOME DOWNSLOPE WINDS DEVELOP OVER THE FRONT RANGE. WILL INDICATED
SOME CLOUDS AND WINDS WITH THIS FEATURE. FOR TUESDAY
AFTERNOON...LIMITED MOISTURE AND INSTABILITY MAY BE ENOUGH TO
DEVELOP A FEW SHOWERS OVER MOUNTAINS AND HIGHER TERRAIN.
TEMPERATURES WILL BE WARMER ON TUESDAY WITH MORE SUNSHINE
AVAILABLE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 140 PM MDT MON SEP 22 2014

UPPER TROUGH CONTINUES TO SLIDE EAST AWAY FROM THE
COLORADO FRONT RANGE TUESDAY NIGHT AS AN UPPER RIDGE BUILDS TO OUR
SOUTHWEST. A DRIER AND WARMER NORTHWEST FLOW ALOFT MOVES OVER THE
AREA OVERNIGHT AND WEDNESDAY AS THE UPPER RIDGE REACHES
NORTHEASTWARD ACROSS COLORADO AND NORTHERN GREAT PLAINS. THERE IS
STILL AN OUTSIDE CHANCE THAT STRONG DAYTIME HEATING AND A MODESTLY
MOIST SELY LOW-LEVEL FLOW COULD SPARK A FEW STRAY SHOWERS OR T-
STORMS OVER THE HIGHER TERRAIN IN JEFFERSON...DOUGLAS...PARK AND
SUMMIT COUNTIES LATE ON WEDNESDAY. OTHERWISE A DRY AND VERY WARM DAY
ON TAP FOR EVERYWHERE ELSE. TEMPERATURE GUIDANCE INDICATES HIGHS
GENERALLY 6-12F ABOVE AVERAGE ON WEDNESDAY. CAN/T ARGUE WITH THAT.
THE UNSEASONABLY WARM AND DRY WEATHER IS LIKELY TO PERSIST THROUGH
THURSDAY AS THE CORE OF A 591 DECAMETER HIGH TRACKS NORTHEASTWARD
ACRS THE STATE. THURSDAY APPEARS EVEN DRIER AND SLIGHTLY WARMER
ACCORDING TO THE GFS AND ECMWF WITH STRONG MID-LEVEL SUBSIDENCE.
WHEREAS THE NAM SHOWS THIS WARM CORE RIDGE CLOSING OFF NORTHEAST OF
COLORADO DURING THE DAY. THIS OPENS THE DOOR TO A BATCH OF
SUBTROPICAL MOISTURE POOLING OVER ERN ARIZONA/WRN NEW MEXICO. NAM
SHOWS SOME OF THIS MOISTURE MEANDERING NWRD UP ALONG THE SPINE OF
THE ROCKIES AND OVER SWRN PORTION OF THE FCST AREA BY THURSDAY
AFTERNOON. NAM INDICATES POCKETS OF LIGHT QPF IN THIS AREA. THE
LATEST RUN OF THE CANADIAN MODEL LOOKS ABOUT THE SAME...ALTHOUGH IT
KEEPS THE PRECIP SOUTH OF THE CWA ON THURSDAY.

ON FRIDAY...THE UPPER RIDGE CLOSES OFF AS IT CONTINUES ITS
NORTHEASTWARD MIGRATION OVER THE NRN GREAT PLAINS/SRN CENTRAL
CANADA. FLOW ALOFT OVER COLORADO BECOME PREDOMINANTLY SWLY IN
ADVANCE OF A DEEPENING UPPER TROUGH PLOWING INTO THE WEST COAST. GFS
SHOWS SUBTROPICAL MOISTURE POOLED OVER ARIZONA/NEW MEXICO AT THAT
TIME SPREADING NWRD OVER ERN UTAH AND WRN/SWRN COLORADO DURING THE
DAY. WHILE AREAS EAST OF THE MTNS APPEAR TO REMAIN DRY. MODEL
GUIDANCE CONTINUES AN UPWARD TREND IN TEMPERATURES ON FRIDAY.
HOWEVER SHOULD THIS MOISTURE/CLOUD COVER ARRIVE EARLIER THAN
PREDICTED...TEMPS MAY NOT GET AS WARM AS THOSE ON THURSDAY.

OVER THE WEEKEND...MOISTURE SPREADS NORTHWARD FROM THE DESERT
SOUTHWEST IN ADVANCE OF A DEEP UPPER TROUGH WHICH THE GFS SHOWS
CLOSING OFF OVER SRN IDAHO/NRN UTAH BY SUNDAY. EARLIER MODEL RUNS
SHOWED THIS HAPPENING FARTHER SOUTH OVER SOUTH CENTRAL PORTIONS OF
THE GREAT BASIN AND ABOUT 12 HRS EARLIER. AT ANY RATE...DURING THE
WEEKEND SHOULD SEE A GRADUAL TREND TOWARDS COOLER AND WET CONDITIONS
BEGINNING IN THE MTNS AND HIGH VALLEYS ON SATURDAY AND OUT ACRS THE
PLAINS OF NERN COLORADO ON SUNDAY. BY EARLY NEXT WEEK...MODELS SHOW
THE CLOSED UPPER LOW LIFTING NERWD OVER THE NRN ROCKIES/NRN GREAT
PLAINS WHICH POSITIONS A SWATH OF DRY...STABLE AIR OVER OUR FCST
AREA. DETAILS REMAIN FUZZY THAT FAR OUT. SO WILL GO WITH A SLIGHT
CHANCE OF PRECIP MAINLY FOR THE MTNS AND HANG ONTO THE NEAR SEASONAL
TEMPERATURES OFFERED BY MODEL GUIDANCE.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 140 PM MDT MON SEP 22 2014

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER TERMINALS THROUGH
LATE AFTERNOON...THEN DIMINISHING CHANCES BY EARLY EVENING.
CURRENT SOUTHEAST WINDS WILL BECOME VARIABLE AND GUSTY WITH
SHOWERS...BEFORE SHIFTING EAST AND SOUTHEAST THIS EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...BAKER
AVIATION...ENTREKIN
Hazardous weather outlook, Sep 22, 9:25 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1025 AM MDT MON SEP 22 2014

COZ030>051-231630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1025 AM MDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL DECREASE ACROSS THE NORTHEAST PLAINS
TOWARDS THE NOON HOUR. HOWEVER...SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS BY LATE MORNING AND SPREAD OVER THE
PLAINS THIS AFTERNOON AND EVENING. A FEW STORMS ON THE PLAINS
COULD BECOME SEVERE...ESPECIALLY EAST OF THE DENVER AREA WHERE THE
INSTABILITY AND SHEAR ARE GREATEST. EXPECT WIND GUSTS TO 60
MPH...HAIL...AND BRIEF HEAVY RAIN WITH THE STRONGER STORMS. THE
STORMS WILL MOVE OUT OF THE STATE THIS EVENING THOUGH THERE COULD
STILL BE SOME SHOWERS MAINLY NEAR THE NORTHERN BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE TAIL END OF AN UPPER LEVEL WEATHER DISTURBANCE WILL PASS BY
NORTHEAST COLORADO ON TUESDAY...POSSIBLY RESULTING IN THE FEW RAIN
SHOWERS AND/OR THUNDERSTORMS FOR THE FAR NORTHEAST PLAINS. ANY
RAINFALL SHOULD BE LIGHT AND SPOTTY. DRY AND WARMER CONDITIONS
WILL THEN RETURN FOR THE REMAINDER OF THE WEEK UNDER A STRONG
RIDGE OF HIGH PRESSURE. BY NEXT WEEKEND...PARTS OF THE OUTLOOK
AREA MAY AGAIN SEE SHOWERS AND THUNDERSTORMS WITH MOIST AND
UNSTABLE AIR SPREADING UP INTO STATE IN ADVANCE OF THE NEXT
PACIFIC STORM SYSTEM MOVING ACROSS THE GREAT BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 2
PM.

ENTREKIN/BAKER

In the hours before

Special weather statement, Sep 22, 3:22 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT MON SEP 22 2014

COZ048-222245-
LOGAN COUNTY CO-
422 PM MDT MON SEP 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN COUNTY UNTIL
445 PM MDT...

AT 422 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PROCTOR...OR 19 MILES NORTHEAST OF STERLING...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROOK...PROCTOR AND TWIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4068 10301 4088 10304 4093 10271 4071 10272
TIME...MOT...LOC 2222Z 259DEG 13KT 4079 10288

RPK
Special weather statement, Sep 22, 4:03 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
503 PM MDT MON SEP 22 2014

COZ049-222330-
WASHINGTON COUNTY CO-
503 PM MDT MON SEP 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
530 PM MDT...

AT 503 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ELBA...OR 10 MILES SOUTH OF AKRON...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3993 10327 4009 10325 4011 10301 3995 10301
TIME...MOT...LOC 2303Z 263DEG 13KT 4002 10315

RPK

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Washington

When
September 22, 4:28 PM MST
Where
Washington County, 2.32 mi NNW of Lone Star
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -102.860

Hail, Washington

When
September 22, 5:54 PM MST
Where
Washington County, 4.84 mi S of Arickaree
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.610, -103.070

Flash Flood, Washington

When
September 22, 6:15 PM MST to 9:15 PM MST
Where
Washington County, 4.92 mi SSW of Akron to 4.95 mi E of Thurman
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.100, -103.260

Heavy rain, up to 3 inches in one hour, washed out numerous county roads along a 10-mile swath stretching from southwest of Akron to southeast of Otis. Water reportedly ran across CO 36 east of Anton at Washington County Road HH. A reverse 911 notification was sent to residents in a 10 by 13 mile area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538612, 538613, 543158.